Hail, Dundy
- When
- September 30, 4:54 PM MST
- Where
- Dundy County, 1.78 mi N of Benkelman Jones Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.076, -101.550
Thunderstorms produce isolated large hail up to 1 inch in diameter in southwest Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms produce isolated large hail up to 1 inch in diameter in southwest Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 30, 2:46 PM MST, 2 hours 8 minutes earlier.
Area Forecast Discussion
National Weather Service Goodland KS
346 PM MDT Mon Sep 30 2019
.SHORT TERM...(This evening through Tuesday)
Issued at 344 PM MDT Mon Sep 30 2019
Forecast concerns be onset of precipitation, how heavy it will get
and how cool to make Tuesday high temperatures. Red Flag Warning
will continue until 01z with criteria being reached in a number
of locations and more than yesterday at this time. In fact have a
fire in far western Greeley County.
Now to the rainfall chances. Right rear quadrant will be over/near
the northwest portion of the area in the evening, and then it moves
north. A number of ill defined weak shortwaves will move through in
this flow not only tonight but through tomorrow. The main focus
precipitation development will be the slow southward moving cold
front.
This has not been handled well by the models which do not have it
far enough south. Models have been insistent on not developing any
storms until very late this afternoon, but especially during the
evening into the overnight hours. However, have just head
development in our eastern counties. Locally heavy rainfall could
occur. However, considering the instability and the shear, stronger
behind the front, storms have a chance to become elevated and
produce big hail behind the front. Also Dcape is high in advance of
the front and could get severe winds from them.
From near midnight into tomorrow morning, additional development
ahead of the front could occur plus additional development could
occur behind the front with increased upslope and mid/upper level
lift. Models agree on a band ahead of the front, they just do not
agree on where it will be. It could be over the forecast area or
near or just south of our area. All in all the better chances for
precipitation look to be over the northern and eastern areas into
tomorrow but details will need to be refined.
Front looks to be near the southern portion of the area late tonight
into early tomorrow morning with a much cooler air mass and
thickening cloud cover. I lowered the high temperatures but I may
not have lowered them enough, especially in the northern portion of
the area.
.LONG TERM...(Tuesday night through Monday)
Issued at 300 PM MDT Mon Sep 30 2019
Tuesday evening, the Tri-State area will be under southwest flow aloft
with a broad upper level ridge over the eastern CONUS and an
upper trough west of the Rockies. A closed low over western
Montana and central Idaho is expected to remain north of the
area, progressing east into the Dakotas around mid-week.
A weak surface low and attendant cold front will be situated over eastern
Colorado and western Kansas during the evening. Thunderstorm
initiation will be possible along and ahead of the cold front.
Severe storms are not anticipated at this time, however, rainfall
may be a concern for portions of northwestern Kansas. The
placement of the low over eastern Colorado and western Kansas
combined with return flow from high pressure centered over the
Deep South does pose a concern for rainfall Tuesday night into
early Wednesday morning. Precipitable water values are projected
to be up to 1.60 inches in portions of northwestern Kansas.
Wednesday high temperatures will be cool, ranging from the mid 60s to low 70s.
Concern will turn to overnight lows Thursday morning. Lows will
range from the mid to upper 30s in eastern Colorado and
southwestern Nebraska. The cooler temperatures combined with light
winds and clear skies will be favorable for the possibility of
frost Thursday morning.
Going into the day Thursday, a weak shortwave ridge will move over the forecast
region as the closed upper low over the Dakotas continues on its
eastward progression and the high remains over the southeastern
U.S. Temperatures will remain in the 60s for highs.
An deep upper trough will move east from the PAC northwest
Thursday evening. An embedded shortwave trough will move through
the larger trough's flow into the Tri-State area by Saturday
morning. Showers will be possible Friday night into early Saturday
morning. At the moment, temperatures are expected to remain in the
40s and 50s. With precipitation in the forecast and the time of
year, will want to keep an eye on lows in northeastern Colorado.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1202 PM MDT Mon Sep 30 2019
For Kgld, vfr conditions are expected until late in the period. Southwest
winds near 15 knots with gusts to near 23 knots are expected. From
00z to 06z southeast to east southwest winds of 15 to 19 knots are
expected. From 06z to 09z, isolated thunderstorms and east winds
near 11 knots are expected. From 09z to 12z mvfr conditions and
isolated thunderstorms are expected with north northeast winds
near 11 knots. From 12z to the end of the period ifr to lifr
conditions with north winds near 12 knots.
For Kmck, through 08z vfr conditions are expected. southwest winds
of 16 knots to near 24 knots. From 00z to 08z, isolated
thunderstorms and northeast winds near 13 knots are expected.
From 08z to 13z isolated thunderstorms ifr conditions along with
northeast winds near 11 knots. From 13z to the end of the period
lifr conditions along with northeast winds of 11 knots with gusts
to near 19 knots are expected.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 7 PM MDT /8 PM CDT/ this evening for
KSZ001-013-027-041.
CO...Red Flag Warning until 7 PM MDT this evening for COZ252>254.
NE...NONE.
&&
SHORT TERM...BULLER
LONG TERM...AW
AVIATION...BULLERHazardous Weather Outlook National Weather Service Goodland KS 1044 AM MDT Mon Sep 30 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1044 AM MDT Mon Sep 30 2019 /1144 AM CDT Mon Sep 30 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Red Flag Warning is in effect along and west of KS Highway 27 this afternoon. Breezy south to southwest winds will persist across the Tri-State area today. Sustained winds ranging from 15 to 25 mph with gusts to near 35 mph. There is a risk for isolated severe thunderstorms in extreme southwest Nebraska and northwest Kansas north of Interstate 70 during the evening hours. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Frost cannot be ruled out across portions of northeast Colorado and southwest Nebraska on Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 6 PM MDT(7 PM CDT).
Special Weather Statement
National Weather Service Goodland KS
452 PM CDT Mon Sep 30 2019
KSZ004-302245-
Norton KS-
452 PM CDT Mon Sep 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTON COUNTY UNTIL 545 PM CDT...
At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Almena, or 10 miles east of Norton, moving northeast
at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Norton, Almena and Calvert.
LAT...LON 3968 9965 3964 9993 3973 10006 4000 9989
4000 9962 3970 9963
TIME...MOT...LOC 2152Z 220DEG 35KT 3982 9970
LockhartSpecial Weather Statement
National Weather Service Goodland KS
605 PM CDT Mon Sep 30 2019
KSZ003-004-NEZ081-302330-
Norton KS-Decatur KS-Red Willow NE-
605 PM CDT Mon Sep 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORTON...
NORTHEASTERN DECATUR AND SOUTHEASTERN RED WILLOW COUNTIES UNTIL 630
PM CDT...
At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, or 18 miles northeast of Oberlin, moving northeast at 40
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lebanon.
LAT...LON 4000 10019 4000 10002 3989 10028 3999 10042
4034 10020
TIME...MOT...LOC 2304Z 220DEG 34KT 3999 10027
LockhartThe Goodland radar (KGLD), 80 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856085.